Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Recommended Posts

I keep seeing two extremes. Accutane has either "saved" people's lives by curing their acne and giving them flawless skin, or it has left them with horrific and possibly permanent side effects and may have made their acne worse.

I don't have cystic acne, but it's bad and I think it's getting worse. I've tried everything else, and I feel like shit. It actually seems like the blackheads that were normally just on my nose, are now slowly expanding...

I don't have health insurance, so this would be expensive. Should the risks of Accutane be taken for anything less than cystic acne?

Share this post


Link to post
Share on other sites

The age old question.

Only you can determine whether it is worth it for you, based on the following:

Accutane is neither a "miracle drug" that cures everyone forever nor a "poison" to be avoided at all costs, but will almost certainly clear you and provides a ~40% chance of permanent remission ("cure") with a <1% chance of severe side effects.

If you end up disappointed in Accutane then it will likely be because of an acne relapse, usually within 3 years, not because of a side effect. 20% of Accutane users end up using it again in an attempt to achieve permanent remission.

In my opinion, if your acne is scarring and/or substantially affecting your quality of life such that you isolate yourself from society etc, then you should go on Accutane regardless of the "severity" of your acne, partly because you will be able to tolerate the annoying daily side effects but mainly because it is the best available treatment.

http://www.acne.org/messageboard/index.php...t&p=3057701

See here , here , here and the thread in my signature for scientific evidence.

.

Edited by jimmy188

Share this post


Link to post
Share on other sites
The age old question.

Only you can determine whether it is worth it for you, based on the following:

Accutane is neither a "miracle drug" that cures everyone forever nor a "poison" to be avoided at all costs, but will almost certainly clear you and provides a ~40% chance of permanent remission ("cure") with a <1% chance of severe side effects.

If you end up disappointed in Accutane then it will likely be because of an acne relapse, usually within 3 years, not because of a side effect. 20% of Accutane users end up using it again in an attempt to achieve permanent remission.

However, in my opinion, if your acne is scarring and/or substantially affecting your quality of life such that you isolate yourself from society etc, then you should go on Accutane regardless of the "severity" of your acne.

http://www.acne.org/messageboard/index.php...t&p=3057701

See here , here , here and the thread in my signature for scientific evidence.

.

well ive been on it for 5 months and havent noticed any results so im startin to think this is just a waste of HEALTH, TIME and MONEY... :cry:

Share this post


Link to post
Share on other sites

Unusualchair,

Keep in mind that you're only seeing the extremes. The people who want to shout from the rooftops that Accutane is the devil's poison and want it banned and think nobody should take it under any circumstance. On the other hand, you see people who are so thrilled about how it worked. You're not going to hear from the thousands of people who had average results, are happy with their results, and see no reason to broadcast how they feel about it.

For me, it was worth it. I had some minor side effects (dry lips, eyes, dry bloody nose) but the results have been very good. I still get an occasional pimple. But all in all, I feel normal now. Much improved self esteem.

The key is to discuss any problems with your doctor and listen to your body, to minimize the risk of the rare but serious side effects. Remember, there are rare but serious side effects with just about every medication on the market today. Accutane is no different.

Cheers!

Share this post


Link to post
Share on other sites

It was definitely worth the health, time, effort, and money for me. You will not know until you try it for yourself. If you experience any adverse reactions, talk to your dermatologist about it. They won't know what your side effects are until you actually tell them. I always had questions ready for my derm during my Accutane course. You can stop treatment whenever. Do not let other people on the Internet make the decision for you.

Share this post


Link to post
Share on other sites

For me so far (about 3 -4 months into a 5/5 month course) the results I would say is 75:25 in favour.

My skin has no spots and the awful inflammed redness has gone, leaving me with smooth skin. In turn this has given me my confidence back and removed the mental suffering I put myself through because of the acne for months before I decided to take it.

That said the side effects provide facial problems in there own right. I have flakey skin on the face that is noticable and my lips are like clown lips and very noticable. Trying to prevent both these takes dailly effort and I am more conscious of my appearance now because of this and look in the mirror to check 2 times every hour.

If these subside at the end I will be delighted with the results

Share this post


Link to post
Share on other sites

What types of things have you tried so far? If you let us know what you have tried we can make some other suggestions.

I think if you do end up taking it, a lower dose is worth trying. Also, for most people side effects go away after they're done, but not always (which is why most people will plow forward with their course anyways). I think at any point if you experience side effects, you should ask yourself if it's something you're willing to take a chance at living with for a long time, or even permanently, in exchange for clear skin.

Share this post


Link to post
Share on other sites

It's hard to tell if it was worth it. It cleared my face and back up completely and i'm still acne free (my treatment ended september 2009). On the other hand i still have extremely dry lips and my hair is still shedding :( (although my hair is not noticeably thinner but it still freaks me out). Luckily i don't have any off the really serious side effects.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×